Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 3, NWS State College, PA

March 20, 2020Cameron County, Elk County, McKean County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Mar 20, 2020, 2:15 PM EDT for Cameron County, Elk County, McKean County, Pennsylvania. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 20, 2020, 2:15 PM EDT (18:15 UTC)
Expired
Mar 20, 2020, 3:00 PM EDT
In force
45 min
Issued by
NWS State College, PA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Cameron County, PA, Elk County, PA, McKean County, PA

The radar

The State College radar (KCCX), 80 km from the middle of the area, began a volume at 18:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 20, 2:25 PM EDTTSTM WND DMGJohnsonburg, PATREE DOWN ACROSS ROUTE 219.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 6.3 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2020-03-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 8 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2020-03-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 335 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
8 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
971 m above ground
0-6 km bulk shear
77 kt
0-1 km storm-relative helicity
335 m²/s²
0-3 km storm-relative helicity
370 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

019 
WUUS51 KCTP 201815
SVRCTP
PAC023-047-083-201900-
/O.NEW.KCTP.SV.W.0003.200320T1815Z-200320T1900Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service State College PA
215 PM EDT Fri Mar 20 2020

The National Weather Service in State College PA has issued a

* Severe Thunderstorm Warning for...
  Northern Elk County in north central Pennsylvania...
  Southeastern McKean County in north central Pennsylvania...
  Northern Cameron County in north central Pennsylvania...

* Until 300 PM EDT.

* At 214 PM EDT, a severe thunderstorm was located near James City,
  moving east at 55 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to trees, roofs, and siding.

* This severe thunderstorm will be near...
  Johnsonburg and Wilcox around 220 PM EDT.
  East Branch Dam around 230 PM EDT.
  Elk River, Betula and Emporium around 240 PM EDT.
  Sizerville around 250 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4162 7821 4149 7806 4148 7806 4143 7895
      4151 7896 4161 7895 4172 7820
TIME...MOT...LOC 1814Z 261DEG 57KT 4153 7887 

HAIL...<.75IN
WIND...60MPH
 
$$

Jurewicz

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 20, 1:28 PM EDT, 47 minutes earlier.

Area forecast discussion, Mar 20, 1:28 PM EDT, 47 minutes before
Area Forecast Discussion
National Weather Service State College PA
128 PM EDT Fri Mar 20 2020

.SYNOPSIS...
Unseasonably warm first day of spring with near record highs
possible in some locations. Isolated thunderstorms may produce
strong to locally damaging wind gusts this afternoon. A dry and
chilly weekend expected with a noticeably cooler temperatures. A
mix of rain and snow is likely late Sunday night into Monday
with snow accumulation most likely over the higher elevations.

&&

.NEAR TERM /THROUGH TONIGHT/...
1030 am update... As the surface warm front lifts to our
northeast and the better forced ascent does same, we're seeing
the canopy of showers take on a more scattered look to it with
time. We expect this trend to continue into the afternoon, as
central PA emerges solidly into the warm sector.

High resolution satellite loops show that quite a bit of cloud
debris remains across the Commonwealth late this morning.
Although we do expect some erosion of the clouds this afternoon,
the degree of clearing/destabilization we see will certainly
have a bearing on thunderstorm coverage/intensity out ahead of
an approaching cold front later today. Additionally, as
mentioned above, the better upper-level forcing is bypassing the
Commonwealth to the north, so convective coverage is also
questionable this afternoon.

For now, we've not strayed far from the existing forecast, which
pretty well details widespread showers diminishing in coverage
through midday, but with scattered showers and thunderstorms
around this afternoon in advance of the cold front. Given the
strength of the wind fields, damaging winds remain a concern
with any convective elements, if they can attain sufficient
organization (certainly a big if).

Even outside of convective cells, steepening low-level lapse
rates with the warming boundary layer will combine with the
environmental flow to bring the likelihood of 30-40 mph gusts.

We're still expecting highs this afternoon to range from the mid
60s in the northern mountains, to the mid-upper 70s in the Lower
Susquehanna Valley.

Previous discussion... Low visibility falling to 1/4 mile
prompted a dense fog advisory for York and Lancaster Counties.
May need to expand this to include the Harrisburg area. Expect
visibility to improve after sunrise as boundary layer mixing
increases and warm front lifts north of the lower Susquehanna
Valley.

Upstream radar trends and extrapolation show band of showers
targeting the northwest 1/2 of the CWA this morning. Cold front
pushing east from the Great Lakes and Ohio Valley will trigger
another round of showers as it moves across CPA this afternoon
and evening. Very strong wind fields overspreading the area
combined with weak instability raises the concern for strong to
locally damaging wind gusts with any convection that develops
along/ahead of cold front/wind shift. SPC has maintained MRGL
SWO but should greater buoyancy develop a categorical upgrade to
SLGT may occur. This scenario would also favor a potentially
more aggressive/organized storm threat. Expect showers to
diminish in intensity and shift south of the MD line by later
this evening. Post-frontal low clouds are likely over the NW
Allegheny Plateau tonight. Dry weather will prevail tonight
into the weekend.

A big temperature swing is expected in the next 24 hours. Highs
this afternoon in the mid 70s across parts of south-central PA
will make a run at daily records (see climate section for more
info). Highs will be 15 to 25 degrees above normal. Sharply
colder temperatures will arrive tonight with mins 15 to 30
degrees colder than this morning. Spreads between todays highs
and tonight's lows will reach 40 degrees across northwest PA.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY/...
A dry and chilly first weekend of spring in CPA as 1040mb high
migrates eastward from the Upper Midwest into northern Maine by
Sunday night. Temperatures will be below average for the
majority of the period. Dewpoints may trend lower than forecast
on Saturday.

Focus will shift toward potential winter event later Sunday
night into early Monday. In advance of mid-level wave
progressing across the OH Valley, model guidance generally
agrees on WAA precip spreading into CPA Sunday night.
Temperatures are marginally cold enough to support rain/snow
mix over most of the area with snow accumulation most likely
over the higher elevations. Adjusted NBM snowfall toward lower
accums at elevations AOB 1500ft. Timing of snow and potential
for at least moderate rates raises possibility for a few inches
even at some lower elevations (central ridge/valley region)
along with travel concern for the Monday morning commute. For
now will continue to highlight risk via HWO.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
Ensemble and operational model guidance continue to track a
wave of low pressure just south and east of the area Sunday
night into Monday. Although the sfc low is progged to be
relatively weak, an anomalous easterly flow between this system
and a strong area of high pressure over northern New Eng has the
potential to produce a late-season snowfall across portions of
central PA.

Model thermal profiles look cold enough for snow over much of
central PA Sunday night into Monday, with either rain or snow
southeast of the mountains. The timing of the precip will have
an impact on accumulation, as it can be difficult to accumulate
snow during the daylight hours in late March, especially on road
surfaces. At this point, it appears that there is a decent
chance for some accumulating snow across the higher elevations
of central PA, with greater uncertainty across the lower
elevations of the southeast. We will continue to monitor this
impending event, and the finer details will become clearer as
the event nears.

A brief period of relatively quiet weather is expected Tuesday,
before another area of low pressure impacts the area Tues night
into Wednesday. Current model thermal profiles and GEFS plumes
indicate this system is likely to be mainly rain for all but
northeastern PA.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
Frontal system approaching region. This will bring a period of
heavy showers and gusty winds with a chance of widely scattered
convection with and just ahead of the cold front. Expect showers
to diminish in intensity and shift south of the MD line by
later this evening. Post-frontal low clouds are likely over the
NW Allegheny Plateau overnight.

Dry weather will prevail tonight into the weekend with
ceiling restrictions lingering over the NW.

.Outlook...

Sat...Any early morning restrictions from lower ceilings should
improve to VFR with time.

Sun...VFR during the day, with deteriorating conditions at night
in rain or snow.

Mon...Restrictions in rain or snow are probable, especially in
the morning.

Tue...Mainly VFR.

&&

.CLIMATE...
Astronomical spring (vernal equinox) occurred at 11:49PM EDT
March 19th.

Record highs for 3/20:

Harrisburg/81 in 1945
Williamsport/76 in 1918
Altoona/75 in 1976
Bradford/71 in 2012
State College/77 in 1948

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Steinbugl
NEAR TERM...Jurewicz/Steinbugl
SHORT TERM...Steinbugl
LONG TERM...Evanego
AVIATION...Ross
CLIMATE...
Hazardous weather outlook, Mar 20, 5:24 AM EDT, 8 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
524 AM EDT Fri Mar 20 2020

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056-058-063-064-210930-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin-
Juniata-Somerset-Bedford-Fulton-Franklin-Tioga-Northern Lycoming-
Sullivan-Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-Perry-Schuylkill-Cumberland-Adams-
524 AM EDT Fri Mar 20 2020

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

Isolated thunderstorms capable of producing strong to locally
damaging wind gusts are possible this afternoon into the early
evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

A light snow accumulation is possible late Sunday night into Monday
morning, mainly over the higher terrain.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ057-059-065-066-210930-
Dauphin-Lebanon-York-Lancaster-
524 AM EDT Fri Mar 20 2020

...DENSE FOG ADVISORY IN EFFECT UNTIL 8 AM EDT THIS MORNING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Dense Fog Advisory.

Isolated thunderstorms capable of producing strong to locally
damaging wind gusts are possible this afternoon into the early
evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

A light snow accumulation is possible late Sunday night into Monday
morning, mainly over the higher terrain.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

In the hours before

Special weather statement, Mar 20, 1:48 PM EDT, 27 minutes before
Special Weather Statement
National Weather Service State College PA
148 PM EDT Fri Mar 20 2020

PAZ004-005-010-201815-
McKean-Warren-Elk-
148 PM EDT Fri Mar 20 2020

...A LINE OF GUSTY SHOWERS WILL AFFECT ELK...EASTERN WARREN AND
MCKEAN COUNTIES...

At 146 PM EDT, radar indicated showers were located along a line
extending from 8 miles south of Belfast to near Clarion. Movement was
east at nearly 60 mph.

Wind gusts up to 50 mph are possible with these showers.

Locations impacted include...
St. Marys, Warren, Bradford, Ridgway, Kane, Johnsonburg, Allegany
State Park, Port Allegany, Sheffield, Smethport, Wetmore, Russell,
Betula, Wilcox, James City, Rew, Crosby, Ludlow, Marshburg and East
Branch Dam.

LAT...LON 4200 7821 4162 7820 4161 7842 4141 7842
      4125 7865 4122 7865 4120 7871 4126 7874
      4137 7896 4135 7908 4145 7904 4144 7896
      4162 7896 4163 7939 4200 7915
TIME...MOT...LOC 1746Z 263DEG 54KT 4222 7810 4118 7946

Evanego

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 20, 3:00 AM EDTDense Fog AdvisoryCTPDauphin, Lancaster, Lebanon, York5 hr
Mar 20, 1:48 PM EDTSpecial Weather StatementCTPElk, McKean27 min
Mar 20, 2:20 PM EDTSevere Thunderstorm WarningCTPCameron, Clearfield, Elk40 min
Mar 20, 2:49 PM EDTSpecial Weather StatementCTPCameron, Tioga41 min
Mar 20, 3:01 PM EDTSpecial Weather StatementCTPCentre, Clinton44 min
Mar 20, 3:36 PM EDTSpecial Weather StatementCTPLycoming39 min
Mar 20, 3:43 PM EDTSpecial Weather StatementCTPCentre, Union47 min
Mar 20, 3:49 PM EDTSpecial Weather StatementCTPMifflin41 min
Mar 20, 4:08 PM EDTSpecial Weather StatementCTPColumbia, Montour, Northumberland, Snyder, Sullivan, Union67 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.